Sunitinib-induced hyperammonemic encephalopathy in gastrointestinal stromal tumors.
ABSTRACT To report 2 cases of hyperammonemic encephalopathy induced by sunitinib in patients with metastatic gastrointestinal stromal tumor (GIST).
A 58-year-old man with imatinib-resistant metastatic GIST presented to the emergency department with confusion that developed 17 days after the initiation of sunitinib 50 mg/day. His serum ammonia level was markedly elevated (210 μg/dL). Sunitinib was discontinued, and an enema with lactulose was administered every hour. His neurologic status normalized within 24 hours and his serum ammonia level decreased to 64 μg/dL. A 68-year-old woman with imatinib-resistant metastatic GIST was admitted into the emergency department with confusion and irritability that developed 10 days after the start of sunitinib therapy. Her serum ammonia level was markedly elevated (389 μg/dL). Sunitinib was discontinued, and an enema with lactulose was administered every hour. Within 24 hours, her mental status was improved and her serum ammonia level was decreased to 116 μg/dL. Sunitinib was reintroduced, and the same symptoms occurred after day 7 of administration. Sunitinib was not prescribed afterward and the woman did not experience any further encephalopathic symptoms.
Sunitinib is a small molecule that inhibits multiple receptor tyrosine kinases such as stem cell factor receptor, vascular endothelial growth factor, and platelet-derived growth factor. It is used as second-line therapy for patients with imatinib-resistant GIST. Hyperammonemic encephalopathy is an uncommon fatal complication of chemotherapy. According to the Naranjo probability scale, sunitinib was a probable cause of hyperammonemic encephalopathy in the patients described here. Although the mechanism of hyperammonemia is unclear, hyperammonemic encephalopathy might be caused by a vascular disorder related to the antiangiogenic properties of sunitinib, and it has ethnic differences associated with genetic polymorphisms.
Sunitinib may induce hyperammonemic encephalopathy in some patients. Although further studies are warranted, clinicians should be aware of this severe adverse event when using sunitinib for treatment of GIST.
[show abstract] [hide abstract]
ABSTRACT: Sorafenib is the standard treatment of advanced hepatocarcinoma (HCC) in cirrhotic patients with preserved liver function. It shares many adverse effects with other tyrosine-kinase (TK) inhibitors and antiangiogenic drugs. TK inhibitors could have a direct toxicity on CNS, both by interfering with TK-related pathways and by inhibiting angiogenesis. The aim of this study was to investigate whether sorafenib administration can be associated to metabolic encephalopathy in patients with cirrhosis. We retrospectively reviewed medical records of all cirrhotic patients treated with sorafenib for HCC afferent at our Department from January 2009 to December 2011. Among 62 patients, we identified 10 patients with clinically significant cognitive impairment. Seven of these were clearly diagnosed with overt hepatic encephalopathy (HE), one with brain metastases and two with drug-related toxic-metabolic encephalopathy. These last two cases were characterized by severe cognitive impairment, mood alteration and memory deficit. Clinical exam, blood tests and brain CT excluded organic causes of encephalopathy and precipitating factors of HE. Sorafenib discontinuation was associated with complete reversal of the syndrome, which recurred on drug re-administration in one case. Our study suggests that sorafenib may be a precipitating factor of metabolic encephalopathy in cirrhotic patients with advanced HCC. This neurological syndrome appears to be not responsive to the conventional treatment for HE, but it is fully reversible by drug discontinuation. It can be speculated that the potential direct neuronal action of sorafenib may represent a trigger for the onset of metabolic encephalopathy in a subset of cirrhotic patients.Liver international: official journal of the International Association for the Study of the Liver 03/2013; 33(3):488-93. · 3.82 Impact Factor